Health officials warn of V8 supplements after cases of hypoglycemia

By  | 

RICHMOND, Va. (WDBJ7) The Virginia Department of Agriculture and Consumer Services is advising consumers not to purchase or use a product sold under the name V8, a supplement promoted for male sexual enhancement.

As of Wednesday, the Virginia Department of Health has received three reports in the metro Richmond area of patients experiencing severe hypoglycemia (very low blood sugar) after taking V8 pills. The patients required emergency care.

According to VDACS, symptoms of hypoglycemia include irritability, anxiety, shakiness, hunger, profuse sweating and/or a racing heartbeat. Anyone with these symptoms is advised to seek immediate medical attention and contact one of Virginia's three Poison Control Centers at 800-222-1222.

Researchers have identified several compounds within the pills that could result in severe hypoglycemia. Testing is ongoing. The U.S. Food and Drug Administration has reported an emerging trend of over-the-counter products containing hidden active ingredients that are harmful.

VDH, VDACS, VCU Poison Center and the Division of Consolidated Laboratory Services are collaborating on this investigation. VDACS Food Safety Specialists are working on removing the pills from retail stores and destroying any product located.

Clinicians should report adverse events or side effects to FDA’s MedWatch Safety Information and Adverse Reporting Program.

Copyright 2019/WDBJ7. All rights reserved.